CASE REPORT


Double Whammy: Pigment Nephropathy and Warfarin-related Nephropathy As Aetiology for Acute Kidney Injury in a Patient With Mechanical Heart Valves



Arvind Conjeevaram1, *, Priyangani Lohia2, Ravishankar GS2, Mahesha Vankalakunti3
1 Department of Nephrology, The Bangalore Hospital, 202, RV Road, Jayanagar, Bangalore, India
2 Internal Medicine, The Bangalore Hospital, 202, RV Road, Jayanagar, Bangalore, India
3 Department of Pathology, Manipal Hospitals, India


Article Metrics

CrossRef Citations:
0
Total Statistics:

Full-Text HTML Views: 537
Abstract HTML Views: 364
PDF Downloads: 216
ePub Downloads: 209
Total Views/Downloads: 1326
Unique Statistics:

Full-Text HTML Views: 322
Abstract HTML Views: 239
PDF Downloads: 151
ePub Downloads: 132
Total Views/Downloads: 844



© 2019 Conjeevaram et al.

open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

* Address correspondence to this author at the The Bangalore Hospital, 202, RV Road, Jayanagar, India; Tel: 080-41187694; E-mail: canchi8@gmail.com


Abstract

It is well known that patients with mechanical heart valves may develop sheer stress related hemolysis and consequent pigment related nephropathy. Warfarin Related Nephropathy (WRN) is a relatively new entity and defined as Acute Kidney Injury (AKI) in the setting of an INR of > 3.0 excluding other obvious etiologies. A biopsy diagnosis of WRN is conducted when red blood cell casts are noted filling and blocking the tubules; additionally, glomerular hemorrhage may be observed. We describe a patient with mechanical heart valves on oral anticoagulation who developed both pigment nephropathy and WRN causing AKI.

Keywords: Warfarin, Pigment nephropathy, Hemolysis, Acute kidney injury, Red cell casts, Direct oral anticoagulants.